Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 10, 2018, 1:27 PM MST for Coconino County, Gila County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 1:27 PM MST (20:27 UTC)
- Expired
- Aug 10, 2018, 1:47 PM MST
- In force
- 20 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -543 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WUUS55 KFGZ 102027
SVRFGZ
AZC005-007-102115-
/O.NEW.KFGZ.SV.W.0091.180810T2027Z-180810T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
127 PM MST FRI AUG 10 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Coconino County in north central Arizona...
* Until 215 PM MST
* At 127 PM MST, a severe thunderstorm was located over Hunter Creek,
or 13 miles west of Forest Lakes, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Payson, Star Valley, Round Valley, Haigler Creek, Flowing Springs,
Mesa Del Caballo, Christopher Creek, Tonto Village, Freedom Acres,
Kohls Ranch, East Verde Estates, Hunter Creek, Mead Ranch, Bear
Flat, Upper Tonto Creek Campground, Ponderosa Campground, Houston
Mesa Campground, Sharp Creek Campground, Beaver Valley and
Christopher Creek Campground.
This includes the following highways...
State Route 260 between mile markers 252 and 277.
State Route 87 southbound near mile marker 251.
State Route 87 between mile markers 251 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3436 11100 3423 11092 3399 11121 3433 11139
TIME...MOT...LOC 2027Z 067DEG 14KT 3428 11102
HAIL...1.00IN
WIND...60MPH
$$
RR1 follow-up statement
566
WWUS55 KFGZ 102047
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
147 PM MST FRI AUG 10 2018
AZC005-007-102057-
/O.CAN.KFGZ.SV.W.0091.000000T0000Z-180810T2115Z/
Gila-Coconino-
147 PM MST FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND COCONINO COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3436 11100 3423 11092 3399 11121 3433 11139
TIME...MOT...LOC 2044Z 067DEG 14KT 3425 11111
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:49 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 10:49 AM MST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1049 AM MST Fri Aug 10 2018 .SYNOPSIS...Deep moisture will persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and southwest of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .UPDATE...Forecast thinking is still on track with another active monsoon thunderstorm day, particularly along and south of the Mogollon Rim into Yavapai/Gila Counties where the greatest moisture and instability reside. Clouds have mostly cleared out this morning and won't inhibit daytime heating. Expect storms to initiate along the Mogollon Rim/White Mountains, then drift southwest late this afternoon and evening. The best potential for strong to severe storms will be over Yavapai, Gila, and extreme southwestern Coconino Counties where large hail and strong winds will be possible. Areas of heavy rain are also likely but slightly better steering flow should lessen the flash flood threat. North of the Mogollon Rim, expect scattered storms with a bit more coverage today than the past few days. Have adjusted precipitation chances today based on expected trends. We've kept a chance for storms in through the overnight hours as there is potential for ongoing activity. && .PREV DISCUSSION /434 AM MST/... Another active monsoon day is expected again today. Satellite and surface analysis shows significant increases in moisture across the high country as dewpoints have generally increased into the mid 40s across region. Locations along and south of the Mogollon Rim are currently showing dewpoint values in the low to mid 50s. Convection should initiate over the higher terrain, before moving southwest through the afternoon and evening hours. The most widespread area of activity is once again expected to be along the Mogollon Rim and south where potential energy should be maximized, and the higher terrain will create a trigger for convection in the afternoon hours. Unlike yesterday more convection is expected across the Little Colorado River Valley, where moisture is beginning to make its way back into the region from the previous days monsoonal storms. Model soundings continue to show steep lapse rates that will allow for a continued chance of large potentially damaging hail due to significant amounts of convective energy at and above the hail growth zone. Dewpoint depressions near at the surface will continue to be significant enough that convection especially at the lower elevations could produce outflow winds with enough speed to be potentially damaging. Storm Motion is expected to be from the northeast to the southwest at around 15 knots. This should slightly decrease the chance for flash flooding, however storms over areas of enhanced flood risk such as fire scars, along with storms that continue to remain over an area for any prolonged period of time could still result in flash flood warnings. Models continue to show the large scale high pressure ridge remaining over the area for the immediate future. Some model guidance continues to show a downturn in monsoonal activity early next week, but the details continue to shift at this point. Have kept chances of precipitation in a typical diurnal monsoonal pattern for the time being with moisture continuing to look prevalent through the short term. && .AVIATION...For the 18Z package...VFR conditions will continue across most of northern Arizona for the next 24 hrs. Expect scattered to numerous showers and thunderstorms to develop 20Z-05Z along and to the south and west of the line KGCN-KFLG-KSOW-KSJN. Expect isolated to scattered showers and thunderstorms north and east of this line during this period. MVFR visibilities will be possible under the stronger showers. Winds will be generally light at 5-10 kts with afternoon gusts 10-20 kts, except in the vicinity of strong storms where gusts above 40 knots are likely. In addition, some storms will be capable of producing damaging hail. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas today and Saturday, with scattered storms mainly over the higher terrain north of the Mogollon Rim to the Utah boarder. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Sunday through Tuesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT/Suk AVIATION...RR FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 10, 11:51 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1151 AM MST FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL PARKS 35.26N 111.95W
08/09/2018 E1.00 INCH COCONINO AZ TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL FELL FROM A
SEVERE THUNDERSTORM THAT PASSED NEAR PARKS,
AZ. HEAVY WATER PONDING WAS ALSO REPORTED
FROM HEAVY RAINFALL ASSOCIATED WITH THIS
STORM.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:00 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:11 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 9, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 47 min |
| Aug 9, 5:21 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 39 min |
| Aug 9, 5:34 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 5:48 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Aug 9, 6:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Aug 9, 6:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Aug 9, 7:14 PM MST | Special Weather Statement | FGZ | Yavapai | 46 min |
| Aug 9, 7:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 10, 2:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 32 min |
| Aug 10, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 52 min |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 31 min |
| Aug 10, 4:41 PM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 10, 4:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.